Kansas, 2004Flash Flooding and Damaging Winds in Kansas, June 18, 2004
June 18, 2004 · NWS TOP · 8 events in 8 counties and zones
4 flash flood, 3 thunderstorm wind, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $29,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 17, 2:45 PM CST, 11 hours 45 minutes earlier.
Area forecast discussion, Jun 17, 2:45 PM CST, 11 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
345 PM CDT THU JUN 17 2004
.DISCUSSION...
HEAVY RAIN POSSIBILITY LATE TONIGHT AND FRIDAY MORNING THE MAIN
CONCERN.
FOR TONIGHT...WATER VAPOR IMAGERY SHOWS AN IMPRESSIVE FLOW OF
MOISTURE FROM THE TROPICS WHILE SEVERAL SHORTWAVES EVIDENT MOVING
EAST THROUGH INTERMOUNTAIN WEST. THUNDERSTORMS GOT GOING EARLIER
THAN USUAL OVER THE ROCKIES TODAY WITH LIGHTNING SHOWING BY
16-17Z...INDICATING STRENGTH OF SHORTWAVES/UPPER FLOW MOVING OUT OF
ROCKIES TO SUPPORT ANOTHER MCS DEVELOPING IN UPSLOPE FLOW OVER
WESTERN PLAINS AND MOVING EAST OVERNIGHT. MODELS INDICATING WILL
HAVE A LITTLE OVER 1.5 INCHES PRECIPITABLE WATER TO WORK WITH AS
WELL. MODELS HAVE BEEN CONSISTENT IN SHOWING A BULLS EYE OF HEAVY
RAIN MOVING ACROSS THE PLAINS. THE QUANDARY...AS ALWAYS...IS
DETERMINING EXACTLY WHERE MCS WILL TRACK AS IT MOVES FROM THE
WESTERN HIGH PLAINS. I AM FAVORING THE 12Z/18Z ETA WHICH IS TRENDING
A BIT FARTHER SOUTH...MORE TOWARDS EAST CENTRAL KANSAS ZONES.
HOWEVER...WITH NGM/GFS AND CANADIAN MODELS FARTHER NORTH WITH
RAINFALL...AND AFTER RECENT RAINS HAVE PRETTY MUCH SATURATED THE
SOIL OVER CWA...WILL GO WITH A FLOOD WATCH FOR ENTIRE CWA FOR THE
6Z-18Z FRIDAY TIME PERIOD.
WITH SURFACE HIGH OVER AREA...SATURDAY WOULD APPEAR TO HAVE BEST
CHANCE FOR BEING DRY. HOWEVER...HAVE MAINTAINED 20 PERCENT POPS FOR
WESTERN TWO THIRDS WHERE MODELS INDICATING SOME WAA/ISENTROPIC
LIFT...MAINLY DURING THE AFTERNOON.
BEYOND SATURDAY...MODELS STILL PAINTING A STORMY PATTERN WITH ZONAL
FLOW CONTINUING WITH LOWER THAN NORMAL 500 MB HEIGHTS WHILE SURFACE
FRONTAL BOUNDARY TO MEANDER ACROSS CENTRAL PLAINS THROUGH THE
PERIOD. CLIMATOLOGICAL POPS ARE NEAR 35 PERCENT...THUS HAVE BROAD
BRUSHED SUNDAY ALL THE WAY THROUGH THURSDAY WITH 20-40 PERCENT
POPS. WITH ALL THE CLOUDS AND LIKELY PERIODIC PRECIPITATION
EVENTS...CANT SEE IT GETTING HOT VERY SOON AND WILL KEEP HIGHS FOR
MONDAY THROUGH THURSDAY IN THE LOWER TO MIDDLE 80S.
&&
.TOP...WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR ENTIRE CWA
FROM MIDNIGHT TO NOON FRIDAY.
&&Hazardous weather outlook, Jun 17, 9:45 PM CST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1045 PM CDT THU JUN 17 2004
KSZ008>012-020>024-026-034>040-054>056-058-059-181000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
1045 PM CDT THU JUN 17 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE EXPECTED TO SPREAD OVER THE ENTIRE AREA DURING THE
OVERNIGHT HOURS. SOME OF THE STORMS COULD BE SEVERE WITH DAMAGING
WINDS THE PRIMARY HAZARD. A FLOOD WATCH HAS ALSO BEEN POSTED FOR THE
ENTIRE AREA AS LOCALLY HEAVY RAINS COULD CAUSE FLOODING OF ROADS...
SMALL STREAMS AND CREEKS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS WILL BE LIKELY FRIDAY MORNING WITH LOCALLY HEAVY
RAINFALL POSSIBLE. THE STORMY PATTERN WILL CONTINUE SATURDAY THROUGH
THURSDAY WITH OFF AND ON CHANCES FOR THUNDERSTORMS THROUGH THE
PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED OVERNIGHT.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
Event by event
4 flash flood, 3 thunderstorm wind, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Osage
- When
- June 18, 2:30 AM CST
- Where
- Osage County, Lyndon
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.717, -95.317
Strong winds blew trees down on power lines knocking out power for a time.
Thunderstorm Wind, Franklin
- When
- June 18, 3:20 AM CST
- Where
- Franklin County, 8 mi NNW of Ottawa
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.565, -95.286 (the zone’s center; the record gives no point)
Flash Flood, Morris
- When
- June 18, 3:23 AM CST to 7:00 AM CST
- Where
- Morris County, Council Grove
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.967, -95.233
Heavy rains produced flash flooding that washed out a ditch and pushed boulders onto a highway. A road was also closed near Council Grove due to high water.
Thunderstorm Wind, Douglas
- When
- June 18, 3:45 AM CST
- Where
- Douglas County, Lawrence
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $7,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.885, -95.293 (the zone’s center; the record gives no point)
Strong winds blew down street light poles.
Lightning, Shawnee
- When
- June 18, 4:00 AM CST
- Where
- Shawnee County, 3 mi NE of Elmont
- Property damage
- $2,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.617, -95.683
Lightning struck a house and started a fire that did some damage to a bathroom.
Flash Flood, Wabaunsee
- When
- June 18, 5:16 AM CST to 6:00 AM CST
- Where
- Wabaunsee County, Alta Vista
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.953, -96.205 (the zone’s center; the record gives no point)
Heavy rains caused a creek to overflow.
Flash Flood, Riley
- When
- June 18, 6:14 AM CST to 7:00 AM CST
- Where
- Riley County, Randolph
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.297, -96.735 (the zone’s center; the record gives no point)
Heavy rain produced flash flooding near Randolph.
Flash Flood, Geary
- When
- June 18, 6:18 AM CST to 11:15 AM CST
- Where
- Geary County, 15 mi SE of Junction City
- Property damage
- $15,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.002, -96.752 (the zone’s center; the record gives no point)
Heavy rains produced flash flooding. A county road was washed out.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Lightning Strikes in Georgia, June 18, 2004$151,000 · 3 events
- Hail and Damaging Winds in Texas, June 18, 2004$110,000 · 1.75 in hail · 6 events
- Lightning Strike in Texas, June 18, 2004$50,000 · 1 event
- Flash Flood and Hail in Texas, June 18 to 19, 2004$35,000 · 1.75 in hail · 4 events
- Flash Flood and High Wind in Utah, June 18, 2004$30,000 · 60 kt wind · 2 events
- Flash Flooding and Hail in Texas, June 18 to 19, 20042 in hail · 22 events
- Damaging Wind in Washington, June 18, 2004$25,000 · 1 event
- Hail in Colorado, June 18 to 19, 20041.75 in hail · 10 events
- Lightning Strike in Arkansas, June 18, 20041 injured · 1 event
- Hail in Colorado, June 18, 20040.75 in hail · 7 events
- Tornado and Hail in Colorado, June 18, 2004F0 · 6 events
- Hail in New Mexico, June 18, 20041.75 in hail · 6 events